Clozapine-induced hyperlipidemia resolved after switch to aripiprazole therapy.Ann Pharmacother. 2005 Sep; 39(9):1570-2.AP
To report a case of severe clozapine-induced hypercholesterolemia and hypertriglyceridemia that resolved after therapy was switched to aripiprazole.
A 42-year-old white man with schizoaffective disorder experienced new-onset hyperlipidemia with the addition of clozapine therapy. Despite treatment with various antihyperlipidemic agents, his total cholesterol level reached 477 mg/dL and his triglyceride level reached 4758 mg/dL. After a decrease in adherence with clozapine and subsequent deterioration, the patient was hospitalized and his antipsychotic therapy was switched to aripiprazole. The patient's lipid levels improved dramatically to the point that antihyperlipidemic treatment was discontinued. Due to lack of adequate symptomatic relief of psychiatric symptoms, the patient was ultimately switched back to clozapine therapy, at which time his lipid levels started to worsen again.
There is a critical scarcity of data that relate to aripiprazole-induced lipid changes. Some studies have suggested that aripiprazole is not associated with the development of hyperlipidemia. Our case indicates that aripiprazole therapy may not have an adverse effect on lipid levels, even in patients who have a history of hyperlipidemia induced by another atypical antipsychotic.
Should aripiprazole be found to have a definitive lipid-neutral effect, then clinicians would be wise to factor this finding into overall benefit-versus-risk considerations in the antipsychotic treatment selection process, especially in a society in which cardiovascular disease continues to be a principal cause of morbidity and mortality.